Kansas, 2015

Hail and Damaging Winds in Kansas, July 3, 2015

July 3, 2015 · NWS DDC · 22 events in 4 counties and zones

High terrain thunderstorms moved out of Colorado associated with a passing short wave trough and helped trigger thunderstorms, some severe. One storm in particular developed and became supercellular and turned south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High terrain thunderstorms moved out of Colorado associated with a passing short wave trough and helped trigger thunderstorms, some severe. One storm in particular developed and became supercellular and turned south. It caused extensive damage along it's path shredding corn fields to nubs and killing numerous wildlife. Thirty-three pivot sprinklers were overturned. Several high voltage transmission line structures were crumpled by the high wind with speeds in excess of 110 MPH likely.

There was also reports of corn fields (6 foot high stalks) that were completely shredded with nothing but nubs left. Wildlife in these fields were killed with numerous reports of dead deer, rapids and other critters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 2:23 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 3, 2:23 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT FRI JUL 3 2015

...UPDATED FOR SHORT AND LONG TERM DISCUSSIONS...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM CDT FRI JUL 3 2015

NORTHWESTERLY MID TO HIGH LEVEL FLOW PERSISTED ACROSS THE PLAINS
THIS AFTERNOON. SURFACE HIGH PRESSURE WAS RIDGING INTO THE CENTRAL
PLAINS, WITH A SURFACE FRONT SAGGING SOUTHWARD INTO OKLAHOMA. A
FEW THUNDERSTORMS DEVELOPED ALONG THE FRONTAL BOUNDARY THAT
EXTENDED NORTHWEST INTO SOUTHWESTERN KANSAS. WITH WEAK INFLOW AND
LOW CAPE VALUES, THESE STORMS ARE NOT EXPECTED TO BE SEVERE THIS
AFTERNOON. A LEE TROUGH IS EXPECTED TO DEVELOP BY SATURDAY
AFTERNOON IN THE PRESENCE OF PERSISTENT, NORTHWESTERLY MID TO
UPPER LEVEL FLOW. ABUNDANT LOW LEVEL MOISTURE WILL BE DRAWN
NORTHWARD INTO WESTERN KANSAS. HIGH LEVEL SHEAR BETWEEN 500 AND
250MB WILL BE AROUND 40 KTS, RESULTING IN SLOW MOVING STORMS WITH
EXCELLENT STORM TOP VENTILATION. GIVEN THE STRONG DIRECTIONAL
TURNING OF THE WIND BETWEEN THE SOUTHEAST WINDS AT THE SURFACE AND
NORTHWESTERLY WINDS AT 500MB, 0-6KM SHEAR WILL BE HIGH ENOUGH
(40KTS) FOR SUPERCELL STORMS; AND GIVEN THE UPPER LEVEL SHEAR AND
MODERATE LOW LEVEL INFLOW, THE LARGEST HAIL STONES MAY BE BASEBALL
SIZE OR LARGER. HIGH TEMPERATURES SATURDAY WILL BE SIMILAR TO
TODAY, BUT PERHAPS SLIGHTLY WARMER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUL 3 2015

AFTER THE SURFACE BASED CONVECTION DIES OFF IN THE EVENING, ELEVATED
THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT ALONG THE MID LEVEL
BAROCLINIC ZONE IN CENTRAL AND SOUTH CENTRAL KANSAS. MUCH WARMER
WEATHER CAN BE EXPECTED FOR SUNDAY AS LEE TROUGHING STRENGTHENS
AHEAD OF THE NEXT STORM SYSTEM. HIGHS OUGHT TO REACH THE MID TO
HIGH 90S. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY SUNDAY NIGHT
AND MONDAY AS A STRONG UPPER LEVEL SYSTEM PASSES ACROSS THE
NORTHERN PLAINS, WITH THE ASSOCIATED COLD FRONT MOVING ACROSS
WESTERN KANSAS MONDAY. THE STORMS SUNDAY EVENING IN FAR WESTERN
KANSAS AHEAD OF THE LEE TROUGH COULD BE SEVERE. MONDAY'S
THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE COLD FRONT AND
PROBABLY NOT SEVERE. DRIER AND COOLER AIR WILL MOVE INTO WESTERN
KANSAS MONDAY NIGHT AND TUESDAY BEHIND THE COLD FRONT, WITH HIGHS
ONLY IN THE 80S MONDAY AND THEN LOWER 80S FOR TUESDAY. LOW
TEMPERATURES COULD BE IN THE UPPER 50S BY WEDNESDAY MORNING AS
WINDS BECOME LIGHT ALONG WITH PARTIALLY CLEAR SKIES. THE MODELS
DISAGREE SOMEWHAT ON THE EVOLUTION OF THE LARGE SCALE PATTERN BY
MID TO LATE NEXT WEEK. HOWEVER, IT APPEARS AS THOUGH WESTERN
KANSAS WILL STILL REMAIN ALONG THE SOUTHERN EDGE OF THE
WESTERLIES, WHICH USUALLY MEANS OCCASIONAL CHANCES FOR
THUNDERSTORMS WITH THE PASSING WEAK DISTURBANCES, ALONG WITH
VARYING HIGH AND LOW TEMPERATURES AS FRONTS PASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1248 PM CDT FRI JUL 3 2015

LIGHT NORTHEAST WINDS WILL GRADUALLY BECOME EASTERLY AND THEN
SOUTHEASTERLY THROUGH 12Z AS A SURFACE TROUGH STRENGTHENS IN THE
LEE OF THE ROCKIES, THEN INCREASE IN SPEED BY 15-16Z TO 15 KTS.
VFR CEILINGS SHOULD PREVAIL OUTSIDE OF ANY ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON AT KGCK AS WELL AS LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  89  69  96 /  20  40  40  10
GCK  65  90  69  98 /  20  40  40  20
EHA  64  96  68  97 /  30  10  10  20
LBL  66  95  69  97 /  30  30  30  10
HYS  66  89  70  98 /  20  20  30  20
P28  68  92  70  95 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Jul 3, 3:01 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT FRI JUL 3 2015

KSZ030-031-043>046-061>066-074>081-084>090-040915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
401 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL FORM ACROSS EASTERN COLORADO TODAY.
THIS ACTIVITY MAY DRIFT ACROSS FAR SOUTHWEST KANSAS THIS EVENING.
THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW IN ASSOCIATION
WITH THIS THUNDERSTORM ACTIVITY.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...A SLIGHTLY HIGHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
IS POSSIBLE FOR INDEPENDENCE DAY. HAIL AND WINDS WILL BE THE MAIN
THREATS.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 3, 2:56 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT FRI JUL 3 2015

KSZ085-086-032145-
SEWARD KS-STEVENS KS-
356 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND WESTERN
SEWARD COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF CAVE...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG
THUNDERSTORMS WERE 3 MILES EAST OF WOODS AND 5 MILES NORTH OF
LIBERAL...ALSO MOVING SOUTHEAST AT 20 MPH

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...MOSCOW...CAVE...WOODS AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10115 3737 10132 3738 10103 3700 10071
TIME...MOT...LOC 2054Z 337DEG 25KT 3728 10112

RUTHI

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Stevens

When
July 3, 2:58 PM CST
Where
Stevens County, 0.55 mi W of Moscow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.330, -101.210

Hail, Finney

When
July 3, 4:28 PM CST
Where
Finney County, 2.14 mi SE of Eminence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.100, -100.470

Thunderstorm Wind, Finney

When
July 3, 4:28 PM CST
Where
Finney County, 2.14 mi SE of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.100, -100.470

Winds were estimated to be at least 60 MPH.

Hail, Hamilton

When
July 3, 3:33 PM MST
Where
Hamilton County, 0.69 mi N of Kendall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.550

Hail, Hamilton

When
July 3, 3:39 PM MST
Where
Hamilton County, 0.88 mi NE of Kendall
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.540

Thunderstorm Wind, Gray

When
July 3, 4:50 PM CST
Where
Gray County, 2.64 mi SE of Ingalls Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -100.500

Power lines were reported to be blown down at the intersection of Roads J and 10.

Thunderstorm Wind, Gray

When
July 3, 4:50 PM CST
Where
Gray County, 2.64 mi SE of Ingalls Muni Arpt
Measured
96 kt (110 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -100.500

Three large high voltage line transmission towers were blown down by the high wind.

Thunderstorm Wind, Gray

When
July 3, 5:00 PM CST
Where
Gray County, 2.81 mi ESE of Charleston
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.860, -100.520

Large tree branches were blown down and windows were broken out at the Charleston rest area.

Thunderstorm Wind, Gray

When
July 3, 5:12 PM CST
Where
Gray County, 4.06 mi WSW of Ingalls
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.520

Power lines were blown down at roads 8 and N.

Hail, Gray

When
July 3, 5:14 PM CST
Where
Gray County, 9.05 mi SSW of Ingalls
Measured
2 in hail
Reported by
Public
Coordinates
37.720, -100.540

Thunderstorm Wind, Gray

When
July 3, 5:14 PM CST
Where
Gray County, 9.05 mi SSW of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.540

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Gray

When
July 3, 5:15 PM CST
Where
Gray County, 9.69 mi SW of Ingalls
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
37.720, -100.560

Six center pivot sprinklers (out of 33 in this county) were overturned in this vicinity.

Thunderstorm Wind, Gray

When
July 3, 5:18 PM CST
Where
Gray County, 7.4 mi SW of Ingalls
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.750, -100.540

Power poles were snapped off by the high wind.

Thunderstorm Wind, Gray

When
July 3, 5:25 PM CST
Where
Gray County, 11.05 mi N of Copeland
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -100.630

Power poles were blown down.

Thunderstorm Wind, Gray

When
July 3, 5:25 PM CST
Where
Gray County, 9.05 mi SSW of Ingalls
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -100.540

Part of a roof of a house was torn off by the high wind.

Thunderstorm Wind, Gray

When
July 3, 5:25 PM CST
Where
Gray County, 6.91 mi N of Copeland
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -100.630

Winds were estimated to be 80 to 100 MPH.

Thunderstorm Wind, Gray

When
July 3, 5:27 PM CST
Where
Gray County, 7.91 mi WNW of Montezuma
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.650, -100.580

A center pivot was overturned by the high wind at this location.

Thunderstorm Wind, Gray

When
July 3, 5:32 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.540, -100.630

Thunderstorm Wind, Gray

When
July 3, 5:33 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.540, -100.630

The metal roof was blown off a building and a tree three feet in diameter was blown down by the high wind.

Thunderstorm Wind, Gray

When
July 3, 5:33 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
78 kt (90 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.540, -100.630

Numerous large tree branches were blown down.

Hail, Gray

When
July 3, 5:36 PM CST
Where
Gray County, 4.36 mi ENE of Copeland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.560, -100.560

The hail stones were reported to be soft in nature.

Thunderstorm Wind, Gray

When
July 3, 5:40 PM CST
Where
Gray County, 2.82 mi N of Montezuma Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -100.490

Power lines were blown down at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597432, 597433, 597494, 597434, 597435, 597438, 597499, 597439, 597484, 597436, 597495, 597485, 597487, 597488, 597490, 597496, 597491, 597497, 597492, 597498, 597437, 597493.